Thyroid Disorders in Elderly Patients

Shakaib U. Rehman MD; Dennis W. Cope MD; Anna D. Senseney MD; Walter Brzezinski MD

Disclosures

South Med J. 2005;98(5):543-549. 

In This Article

Primary Hypothyroidism

The causes of primary hypothyroidism in the elderly include thyroid autoimmune disease, neck irradiation, and previous surgical or medical treatment of hyperthyroidism as well as drugs such as lithium or amiodarone.[4,10,11] The classic signs and symptoms of hypothyroidism in younger patients, for example, cold intolerance, weight gain, dry skin, constipation, and mental and physical slowing, can easily be mistaken for normal aging.[7,12] In many elderly patients, the coexistence of multiple chronic diseases as well as the side effects of medications can further mimic or mask the symptoms and signs of hypothyroidism. For example, in an elderly man taking metoprolol, amlodipine, and digoxin for hypertension, congestive heart failure and atrial fibrillation, complaints of weakness, fatigue, constipation, and weight gain can readily be attributed to medical illness or medication, whereas hypothyroidism could also be the cause of these symptoms. Musculoskeletal and mobility disorders are common in the elderly, with hypothyroidism caused by generalized weakness and delayed contraction and relaxation phases of the deep tendon reflexes. Carpal tunnel syndrome may be a manifestation of hypothyroidism. Serum cholesterol and triglyceride level elevation are also common in patients with hypothyroidism.[13] Depression and dementia in the elderly may be associated with thyroid disease. Both are reversible with proper treatment. Hypothyroidism may cause decreased memory and slowed speech and thinking. Both hypo- and hyperthyroidism can cause symptoms consistent with depression.[14,15] Cerebellar dysfunction, neuropathy, and macrocytic anemia with or without pernicious anemia may also be manifestations of thyroid abnormalities in the elderly.[16] Unexplained hyponatremia, elevated creatinine phosphokinase, and lactate dehydrogenase may be caused by a deficiency of thyroid hormones.[11] In patients who are receiving thyroid replacement therapy, other concomitant medications can alter the thyroid hormone level as the result of their effects on the iodine absorption or binding. For example, intestinal sequestrants used as lipid-lowering agents can interfere with the intestinal absorption of thyroid hormone.

Low FTI with high thyroid-stimulating hormone (TSH) establishes the diagnosis of primary hypothyroidism ( Table 3 ). Thyroid autoantibodies may help define the cause. If the thyroid is normal on examination and there is no substernal enlargement of the gland on the chest radiograph, no further testing is needed. If the gland is asymmetric or hard, further evaluation with thyroid scanning and tissue sampling is needed. Myxedema coma is the only indication for high doses of thyroid hormones;[17] in all other circumstances, the starting dose of T4 (levothyroxine, eg, Synthroid, Knoll Pharmaceuticals, Mt. Olive, NJ) should be extremely low. Cardiac complications such as angina, infarction, and arrhythmias may occur with an iatrogenic excess of T4. It is important to note that the hypothyroid state develops over a prolonged period, and correction should be made slowly over a period of months. The starting oral dose of T4 in the elderly is 25 µg, but if there is any uncertainty regarding the cardiac status, start with 12.5 µg daily.[12,18] The dose should be increased by small increments of 12.5 to 25 µg, every 2 to 4 weeks. Pulse rate should be monitored for tachycardia.[19,20] Physiologic dose in the elderly is approximately 75 µg daily.[7,17] If thyroid replacement therapy causes cardiac instability, that is, heart failure, angina, or arrhythmia, then the dose should be held for several days to weeks. Cardiac evaluation before adjusting the dose any further should be undertaken. As the half-life of T4 in elderly patients is sufficiently long, interruption in therapy for several days does not cause any clinical problem. TSH can be used for monitoring. FTI may need to be checked, since there may be a delay in downregulation of TSH secretion. It is not unusual to find a patient who is euthyroid by FTI measurement, but the TSH is still slightly elevated.[21] A slight elevation of TSH in a euthyroid elderly patient early in the course of thyroid replacement may not indicate the need for further increase in thyroid hormone. The TSH may fall to normal over a period of months without further increase in thyroid hormone replacement. If after 1 year the TSH remains elevated, a small increase in T4 (12.5 µg) may be warranted. Most patients require lifelong therapy. Once a steady state of FTI and TSH levels has been achieved, patients should be monitored every 6 to 12 months for clinical response to the treatment, adherence to medication, and observation of drug interactions.[19] Education of the patient and family is very important, since in many elderly individuals coexisting memory impairment may cause nonadherence to the therapy, and inadequately treated hypothyroidism can lead to further mental impairment.

Secondary hypothyroidism is rare. Patients with pituitary or hypothalamic problems may have a concomitant deficiency of glucocorticoid hormones. Thyroid hormone accelerates the metabolism of cortisol; if these patients are treated with thyroid hormone without correcting the cortisol deficiency, fatal adrenal crisis may result. If urgent therapy is necessary and it is uncertain whether the hypothyroidism is primary or secondary, the patient should be treated with stress doses of cortisone and thyroid hormone until the pituitary state is known.

This rare complication of hypothyroidism usually affects patients older than 75 years. Severe mental deterioration, confusion, and disorientation as well as lethargy and psychosis characterize it. Other features are dry, scaly, and yellowish skin, sparse hair, thin eyebrows, hoarse voice, bradycardia, cardiomegaly, pericardial effusion, hypothermia, hyponatremia, and pseudomyotonic reflexes. Usually a major physiologic stress, for example, sepsis or intoxication with alcohol or narcotic/sedative medication, can precipitate the event, and a state of profound lethargy or coma ensues. Medications such as lithium and amiodarone have been implicated in the development of myxedema coma. Exposure to cold temperature may also precipitate the event. Cold exposure risk is not limited to extreme temperatures; poorly heated homes can also bring on the complication.[22] Myxedema coma should be treated in an intensive care unit; with supportive care, such as ventilatory support, as well as administration of intravenous 250 to 500 µg levothyroxine to replenish body stores. Treatment for possible hypocortisolemia must also be started until the pituitary-adrenal status is known.

An elevated TSH level occurs in almost 20% of patients older than 65 years; most of them are clinically euthyroid, with no symptoms and with normal FTI. Whether to treat or to follow this group of patients is unclear. Most physicians favor treatment with low doses of hormone[23,24] due to potential risks of progression to overt hypothyroidism or development of thyroid goiter. If the patient is clinically stable, it is probably reasonable to treat them with 50 to 75 µg of levothyroxine.

The hypothalamic-pituitary-thyroid axis is affected by a nonthyroid illness.[25] The syndrome is acute, reversible, and occurs commonly after surgery, during fasting, in many acute febrile illnesses, and after acute myocardial infarction. Malnutrition, renal and cardiac failure, hepatic diseases, uncontrolled diabetes, cerebrovascular diseases, and malignancy can also produce abnormalities in the thyroid function tests. Almost any condition that can make a person ill can cause euthyroid sick syndrome (ESS, also called low T3 syndrome), and the elderly are most susceptible because of multiple comorbid conditions. Sick patients show a confusing array of thyroid abnormalities. Any abnormality in hormone level is possible, though usually T3, T4, and FTI are low and TSH could be low or normal, mimicking central hypothyroidism, but these patients usually have high cortisol levels. Reverse T3 (rT3) is usually elevated and can be a useful test. Acute and chronic illness, starvation, and drugs inhibit the activity of 5' deiodinase. This enzyme generates T3 by removing iodine from the outer ring of T4. There is a second enzyme that removes iodine from the inner ring of T4, the activity of which is not affected by the process listed above. Removing the iodine from the inner ring of T4 yields physiologically inactive reverse T3 (rT3); its function is unknown but its level increases with decreased outer ring deiodination. As patients recover from their illness, TSH may normalize or become elevated. Ideally, the thyroid function tests should not be performed during any nonthyroid illness, but this may not be practically applicable, so any abnormal results should be interpreted with caution and with a realization that ESS is a more likely explanation for the finding than true thyroid disease. Thyroxine replacement has not been beneficial and should not be used in patients with ESS. If there is any confusion about the thyroid status, it is always best to check rT3 levels, as it is always elevated in ESS.

processing....